Maryland, 2014

Damaging Winds in Maryland, June 13, 2014

June 13, 2014 · NWS LWX · 4 events in 1 county or zone

A upper level trough was across the Mid Atlantic and humid conditions existed ahead of a approaching cold front. Surface heating led to thunderstorms to form in Northeast MD and produce gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A upper level trough was across the Mid Atlantic and humid conditions existed ahead of a approaching cold front. Surface heating led to thunderstorms to form in Northeast MD and produce gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 10:31 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 10:31 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT FRI JUN 13 2014

.SYNOPSIS...
AN UPPER TROUGH WILL REMAIN OVER THE AREA FOR MUCH OF TODAY...
BEFORE A COLD FRONT SWEEPS THE WARM AND HUMID AIRMASS OFF THE COAST
TONIGHT. THE COLD FRONT WILL STALL JUST SOUTH OF THE AREA ON
SATURDAY BEFORE RETURNING NORTH AS A WARM FRONT SUNDAY. HIGH
PRESSURE WILL BUILD OFF THE EAST COAST NEXT WEEK LEADING TO A
RETURN OF WARM AND HUMID CONDITIONS.

&&

.NEAR TERM /THROUGH SATURDAY/...
COASTAL FLOOD ADVISORIES HAVE ALL BEEN CANCELLED OR ALLOWED TO
EXPIRE. SEE TIDES/COASTAL FLOOD SECTION AT THE END FOR DETAILS.

THE UPPER TROUGH AXIS...SPELLING RELIEF FROM THE PAST FEW DAYS OF
A HYBRID TROPICAL AIRMASS...IS STILL ABOUT HALF-A-DAY AWAY - WHICH
WILL CAUSE A SQUEEZE PLAY OF MOISTURE UP THE ERN SEABOARD UNTIL
THEN. AFTER ANOTHER ACTIVE AFTN/EVE ACROSS THE MID ATLC REGION IN
TERMS OF SHOWER/TSTM COVERAGE...MUCH OF THE AREA IS PRECIP-FREE
EXCEPT FOR SOME RESIDUAL ACTIVITY OVER NERN MD.

TEMPS DEWPOINTS HOVERING NEAR EACH OTHER IN THE U60S/L70S STAYING
HUMID BEFORE THE COLD FRONT SWEEPS THIS AIRMASS AWAY FROM THE
REGION...USHERING-IN ANOTHER QUIET/COMFORTABLE WEEKEND. SCATTERED
SHOWERS WILL CONTINUE TO DEVELOP OFF OF WEAK FORCING AND RESIDUAL
BOUNDARIES FOR THE NEXT SEVERAL HRS. ONCE DAYTIME HEATING TAKES
FULL EFFECT LATE THIS MRNG AND MIDDAY...ANOTHER ROUND OF QUICK
INITIATION OF NUMEROUS SHOWERS/WEAK-TROPICAL TYPE CONVECTION -
MAINLY E OF THE BLUE RIDGE.

PWATS ARE DOWN SLIGHTLY FROM THE LAST COUPLE OF DAYS...W/ LEVELS
MAINLY RESIDING IN THE INCH-AND-A-HALF RANGE BUT STILL PLENTY FOR
A MODERATE/HEAVY SHOWER TO CAUSE FLOODING AND QUICK STREAM RISES
AFTER THE HEFTY RAINFALL AMOUNTS OF THESE PAST COUPLE OF DAYS. A
FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA THIS
AFTN/EVE...MAINLY THE DC/BALT METRO AREAS AND BACK TOWARD THE NRN
SHEN VLY - SEE WBCFFALWX FOR FURTHER DETAILS.

THICK MRNG CLOUD COVER CUT DOWN ON THE AMOUNT OF HEATING
YESTERDAY...W/ HIGHS BARELY REACHING THE 80 DEG MARK - AND STILL A
LARGE BATCH OF HEAVY SHOWERS/TSTMS WERE ABLE TO DEVELOP AND CAUSE
LOCALIZED BUT INTENSE FLASH FLOODING. EVEN A FRACTION OF THIS
POTENTIAL WARRANTS A WATCH W/ THE FLASH-FLOOD GUIDANCE AT VERY LOW
LEVELS FOR A GOOD CHUNK OF THE CWA - ESPECIALLY THE DC/BALT METRO
AND PERIPHERY REGIONS. TSTMS THAT DEVELOP THIS AFTN MAY ALSO BE
SLIGHTLY MORE PROGRESSIVE THAN IN PAST DAYS...BUT INITIATING
BOUNDARIES MAY ALSO DEVELOP TRAINING CELLS AND HENCE...FLASH
FLOODING COULD THEN RESULT IN ISOLATED LOCATIONS.

HIGHS TODAY EXPECTED TO PEAK IN THE L-M80S WHICH IS PLENTY OF
HEATING FOR THE WIDESPREAD INITIATION OF CELLS GIVEN DEWPOINTS
STILL IN THE U60S/L70S - AND SLIGHTLY BETTER COLUMN/BULK SHEAR
PARAMETERS AND STEERING FLOW THAN IN PAST DAYS.

THE COLD FRONT WILL KICK-OFF IT'S OWN CONVECTION BACK ACROSS THE
OHIO VLY AS IT APPROACHES THE REGION...BUT THE LOSS OF DAYTIME
HEATING ONCE IT ARRIVES OVER THE APLCNS WILL MAKE FOR A LARGELY
DRY PASSAGE LATE TONIGHT. WHAT THE FRONT WILL DO IS DROP DEWPOINTS
A SOLID 10DEG HEADING INTO THE OVERNIGHT HRS...ALLOWING FOR COOLER
OVERNIGHT LOWS TONIGHT AND MUCH LESS HUMID CONDITIONS.

THE ADDITIONAL THREAT TO FLOODING ISSUES IS A ISOLATED SEVERE
THREAT FOR DAMAGING WIND GUSTS IN TARGETED AREAS EAST OF THE BLUE
RIDGE AND CATOCTINS IN THE LARGER STORMS THIS AFTERNOON AND
EVENING.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT WILL DEPART OFFSHORE TO THE EAST BY SATURDAY MORNING
BRINGING AN END TO THE THREAT OF SHOWERS.

BEHIND THE FRONT...HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION
THIS WEEKEND LEADING TO MUCH QUIETER CONDITIONS. MORE COMFORTABLE
HUMIDITY LEVELS AND TEMPERATURES NEAR NORMAL ARE EXPECTED. THE
FIRST HALF OF SATURDAY COULD BE A LITTLE BREEZY ACROSS THE EASTERN
HALF OF THE CWA WITH NORTHERLY WINDS BETWEEN 10 AND 20 MPH
USHERING IN THE COOLER AND DRIER AIRMASS BEHIND THE FRONT.

WINDS BECOME LIGHT AND BEGIN TO TURN TO THE SOUTH SATURDAY NIGHT
INTO SUNDAY AS THE HIGH BEGINS TO MOVE OFFSHORE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE STORY FOR NEXT WORKWEEK WILL BE INCREASING HEAT AND HUMIDITY
THROUGH MIDWEEK. RETURN FLOW AROUND THE BERMUDA HIGH WILL BEGIN TO
USHER IN THE WARM AND HUMID AIR ON MONDAY. DAYTIME HEATING WILL
BRING THE THREAT OF AFTERNOON THUNDERSTORMS WEST OF I95...WHERE
TEMPERATURE AND DEWPOINT ADVECTION WILL BE THE STRONGEST. AFTERNOON
AND EVENING STORMS THAT FORM DURING THE DAY SHOULD CEASE SHORTLY
AFTER SUNSET. H5 HIGH PRESSURE WILL SETTLE OVER THE MID ATLANTIC
TUESDAY...BUT PERSISTENT LOW LEVEL RETURN FLOW WILL ALLOW FOR A
CHANCE OF AFTERNOON THUNDERSTORMS ONCE AGAIN.

ONE OF THE WARMEST AIR MASSES OF THE YEAR WILL SETTLE IN BY MIDWEEK.
EXPECT HIGHS NEAR 90 ON TUESDAY AND IN THE LOWER 90S WEDNESDAY AND
THURSDAY. THUNDERSTORMS WILL BECOME MORE WIDESPREAD WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES AND DEEP SOUTHERLY FLOW
REACHES ITS PEAK. MODELS INDICATE THE POTENTIAL FOR A LOW LEVEL JET
TO INITIATE OVERNIGHT WEDNESDAY...BUT AT SUCH A LONG RANGE
CONFIDENCE IS LOW IN TERMS OF THE SEVERE THREAT.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
IFR CIGS CONTINUE TO SPREAD EAST FROM BALTIMORE OVERNIGHT.
ISOLATED SHOWERS POSSIBLE OVERNIGHT. AREAS OF FOG LATE TONIGHT
THROUGH SUNRISE. A BREAK IN THE LOW CLOUDS/SHOWERS/STORMS
POSSIBLE THE FIRST PART OF FRIDAY BUT THUNDERSTORM DEVELOPMENT IS
EXPECTED DURING THE AFTERNOON AND EVENING.

MAINLY VFR XPCTD OVER THE WEEKEND...N WIND 10-15 KTS SAT BCMG SE
LESS THAN 10 KTS SAT NIGHT-SUN.

MVFR CONDITIONS ARE POSSIBLE IN SHOWERS AND THUNDERSTORMS MONDAY
AND TUESDAY.

&&

.MARINE...
COLD FRONT APPROACHES TODAY WITH GRADIENT WINDS GENERALLY BELOW SCA
BUT SHOWERS AND GUSTY THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. THE COLD FRONT CROSSES THE WATERS
TONIGHT...BRINGING SCA GUSTS TO MUCH OF THE BAY AND TP RVR
OVERNIGHT INTO EARLY SAT MRNG. HIGH PRESSURE WILL CAUSE LIGHT AND
SOUTHERLY WINDS SATURDAY NIGHT INTO SUNDAY.

HIGH PRESSURE WILL BUILD OFF THE EAST COAST NEXT WEEK. THERE IS
CURRENTLY LOW CONFIDENCE IN REACHING SCA CONDITIONS DURING THIS TIME.

&&

.HYDROLOGY...
RIVER FLOOD WARNING IN EFFECT THROUGH SAT MORNING FOR CONOCOCHEAGUE
CREEK AT FAIRVIEW AFFECTING WASHINGTON COUNTY...CREST IS EXPECTED
LATER THIS MORNING AROUND 14 FEET...FALLING BELOW FLOOD STAGE EARLY
SATURDAY MORNING.

AREAL FLOOD WARNING FOR CENTRAL LOUDOUN COUNTY VA CONTINUES THROUGH
EARLY MORNING...715 AM EDT...AS OVER HALF A DOZEN RODES AROUND THE
LEESBURG AREA REMAIN CLOSED DUE TO HIGH WATER.

REGARDING THREAT OF MORE FLASH FLOODING FOR TODAY...RECENT RAINFALL
HAS LEFT THE GROUND SATURATED IN A FEW AREAS. EXPECT COVERAGE OF ANY
SHOWERS TO BE MORE ISOLATED TODAY. AND WHAT DOES FIRE WILL BE MORE
OF A PROGRESSIVE VS TRAINING NATURE. THERE IS POTENTIAL FOR FLASH
FLOODING TO OCCUR THIS AFTERNOON/EVENING IN AREAS WHERE BEST
MOISTURE CONVERGENCE AND PRECIPITABLE WATER VALUES EXIST ACROSS NRN
PORTION OF CWA...AND HAVE OUTLINED THAT AREA IN A NEW FLASH FLOOD
WATCH THAT WILL START AT NOON AND CONTINUE INTO THE EVENING
HOURS...THE WATCH INCLUDES THE GREATER WASHINGTON DC AND BALTIMORE
METRO AREAS. KEPT WATCH OUT OF FAR WESTERN AREAS OF MD AND WV AS
DRIER AIR WILL FILTER IN THIS AFTERNOON AND ANY SHOWERS OUT THERE
WILL BE MORE PROGRESSIVE IN MOVEMENT VS TRAINING.

&&

.TIDES/COASTAL FLOODING...
ALL COASTAL FLOOD ADVISORIES HAVE BEEN CANCELLED OR ALLOWED TO
EXPIRE. TIDES ARE NOW COMING DOWN AND THE SECOND HIGH TIDE TODAY
WILL BE LOWER. NO FURTHER TIDAL FLOODING IS EXPECTED TODAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ031-042-
     052>054-501-502.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ052-053.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT SATURDAY FOR
     ANZ530>534-537>543.

&&

SYNOPSIS...BAJ/KRW
NEAR TERM...GMS/CS
SHORT TERM...DFH
LONG TERM...CEB/DFH
AVIATION...BAJ/CEB/KRW/DFH
MARINE...BAJ/CEB/KRW/DFH
TIDES/COASTAL FLOODING...CS
Hazardous weather outlook, Jun 13, 10:27 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT FRI JUN 13 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1127 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOODING IN LOCALIZED AREAS FROM SMALL AREAS OF TORRENTIAL
RAIN IS AGAIN POSSIBLE FOR MUCH OF THE WASHINGTON AND BALTIMORE
AREA THIS AFTERNOON AND EVENING. THIS DOES NOT INCLUDE LOWER
SOUTHERN MARYLAND OR THE FREDERICKSBURG AREA. STAY ALERT FOR
WARNINGS THAT MAY BE ISSUED LATER TODAY.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE
POSSIBLE IN SMALL LOCALIZED AREAS THIS AFTERNOON AND EVENING.

A SMALL CRAFT ADVISORY FOR GUSTY MARINE WINDS IS IN EFFECT
STARTING LATE TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SMALL CRAFT ADVISORY CONTINUES THROUGH MIDDAY SATURDAY FOR THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1127 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOODING IN LOCALIZED AREAS FROM SMALL AREAS OF TORRENTIAL
RAIN IS AGAIN POSSIBLE FOR MUCH OF CENTRAL AND NORTHERN MARYLAND...
NORTHERN VIRGINIA...AND EXTREME EASTERN WEST VIRGINIA PANHANDLE
THIS AFTERNOON AND EVENING. STAY ALERT FOR WARNINGS THAT MAY BE
ISSUED LATER TODAY.

IN NORTH CENTRAL AND CENTRAL MARYLAND...ISOLATED SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE POSSIBLE IN SMALL
LOCALIZED AREAS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
June 13, 1:12 PM EST
Where
Baltimore County, 101.4 mi ESE of Belle Grove
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.300, -76.500

There was a tree down blocking the road at Diamond Point and Oriole Avenue.

Thunderstorm Wind, Baltimore

When
June 13, 1:14 PM EST
Where
Baltimore County, 0.87 mi SE of Essex
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.310, -76.470

There was a tree down blocking Cove Road near the beltway.

Thunderstorm Wind, Baltimore

When
June 13, 1:15 PM EST
Where
Baltimore County, 3.03 mi N of Edgemere
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
39.274, -76.446

There was a large tree uprooted at Coxs Point.

Thunderstorm Wind, Baltimore

When
June 13, 1:18 PM EST
Where
Baltimore County, 2.18 mi SSE of Essex
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.292, -76.460

There was a tree down blocking the road at Sandlewood and Thomas Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529498, 529499, 529500, 529501.